Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 9, NWS Fort Worth, TX

February 20, 2018Dallas County, Texas

NWS Fort Worth, TX issued this river flood warning at Feb 20, 2018, 11:09 PM CST for Dallas County, Texas. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Feb 20, 2018, 11:09 PM CST (05:09 UTC)
Expired
Feb 21, 2018, 2:56 PM CST
In force
16 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
Minor

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 79 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rowlette Creek near Sachse (SHCT2).

Action stage
23 ft
Minor stage
24 ft
Moderate stage
27 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08061540, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

072 
WGUS44 KFWD 210509
FLWFWD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Fort Worth TX
1109 PM CST Tue Feb 20 2018

...The National Weather Service in Fort Worth has issued a Flood 
Warning for the following areas in Texas...

  Rowlett Creek Near Sachse Affecting Dallas County
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas. 
Caution is urged when walking near riverbanks.
Stay tuned to NOAA All Hazards Radio for the latest river forecasts. 


&&

TXC113-211709-
/O.NEW.KFWD.FL.W.0009.180221T0509Z-180221T1908Z/
/SHCT2.1.ER.180221T0427Z.180221T0600Z.180221T0708Z.NO/
1109 PM CST Tue Feb 20 2018

The National Weather Service in Fort Worth has issued a 

* Flood Warning for 
  The Rowlett Creek Near Sachse.
* until Wednesday afternoon...Or until the warning is cancelled.
* At 1045 PM Tuesday the stage was 24.09 feet.
* Flood stage is 24.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to a crest near 25 feet 
  overnight. The river should fall below flood stage Wednesday
  morning but additional rises on the creek are possible from
  additional rainfall.
* At 24 feet, Minor flooding along the creek is expected.

&&
 
LAT...LON 3297 9657 3295 9655 3293 9663 3296 9666

$$
3 follow-up statements
251 
WGUS84 KFWD 210903
FLSFWD
Flood Statement
National Weather Service Fort Worth TX
303 AM CST Wed Feb 21 2018

...The Flood Warning continues for the following areas in Texas...
 
  Rowlett Creek Near Sachse Affecting Dallas County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas. 
Caution is urged when walking near riverbanks.
Stay tuned to NOAA All Hazards Radio for the latest river forecasts. 


&&

TXC113-212103-
/O.EXT.KFWD.FL.W.0009.000000T0000Z-180221T2227Z/
/SHCT2.1.ER.180221T0427Z.180221T1000Z.180221T1027Z.NO/
303 AM CST Wed Feb 21 2018

The Flood Warning continues for
  The Rowlett Creek Near Sachse.
* At 245 AM Wednesday the stage was 23.54 feet.
* Flood stage is 24 feet.
* Minor flooding is forecast.
* Forecast...The river is rising again to a secondary peak above
  flood stage near 24 feet early Wednesday morning. The river
  should fall below flood stage Wednesday morning.
* At 24 feet, Minor flooding along the creek is expected.

&&
 
LAT...LON 3297 9657 3295 9655 3293 9663 3296 9666

$$
563 
WGUS84 KFWD 211205
FLSFWD
Flood Statement
National Weather Service Fort Worth TX
605 AM CST Wed Feb 21 2018

...The Flood Warning continues for the following areas in Texas...
 
  Rowlett Creek Near Sachse Affecting Dallas County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas. 
Caution is urged when walking near riverbanks.
Stay tuned to NOAA All Hazards Radio for the latest river forecasts. 


&&

TXC113-220005-
/O.EXT.KFWD.FL.W.0009.000000T0000Z-180222T0328Z/
/SHCT2.1.ER.180221T0427Z.180221T1300Z.180221T1528Z.NO/
605 AM CST Wed Feb 21 2018

The Flood Warning continues for
  The Rowlett Creek Near Sachse.
* At 0545 AM Wednesday the stage was 25.44 feet.
* Flood stage is 24 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to a crest near 26 feet 
  by Wednesday morning. The river should fall below flood stage late 
  Wednesday morning.
* At 24 feet, Minor flooding along the creek is expected.

&&
 
LAT...LON 3297 9657 3295 9655 3293 9663 3296 9666

$$
971 
WGUS84 KFWD 212056
FLSFWD
Flood Statement
National Weather Service Fort Worth TX
256 PM CST Wed Feb 21 2018

...The Flood Warning is cancelled for the following areas in Texas...
 
  White Rock Creek Near White Rock Creek At Greenville Ave Affecting
  Dallas County
  Rowlett Creek Near Sachse Affecting Dallas County
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas. 
Caution is urged when walking near riverbanks.
Stay tuned to NOAA All Hazards Radio for the latest river forecasts. 


&&

TXC113-212126-
/O.CAN.KFWD.FL.W.0004.000000T0000Z-180222T0244Z/
/DWRT2.2.ER.180220T2356Z.180221T0245Z.180221T1226Z.NO/
256 PM CST Wed Feb 21 2018

The Flood Warning is cancelled for
  The White Rock Creek Near White Rock Creek At Greenville Ave.
* At 215 PM Wednesday the stage was 74.63 feet.
* Flood stage is 84 feet.
* Fell below flood stage at 6 AM Wednesday.
* Forecast...The river is currently well below flood stage and is
  falling, but additional rainfall this afternoon may result in
  another rapid rise of the creek.


$$

TXC113-212126-
/O.CAN.KFWD.FL.W.0009.000000T0000Z-180222T0328Z/
/SHCT2.1.ER.180221T0427Z.180221T1215Z.180221T1546Z.NO/
256 PM CST Wed Feb 21 2018

The Flood Warning is cancelled for
  The Rowlett Creek Near Sachse.
* At 0245 PM Wednesday the stage was 18.20 feet.
* Flood stage is 24 feet.
* Fell below flood stage at 10 AM Wednesday.
* Forecast...The river is currently well below flood stage and is
  falling, but additional rainfall this afternoon may result in
  another rapid rise of the creek.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this river flood warning went out at Feb 20, 6:34 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Feb 20, 6:34 PM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
634 PM CST Tue Feb 20 2018

.MESOSCALE UPDATE...

A strong cold front continues to make southward progress and is
located roughly from Comanche to Paris as of 6pm. Initially, some
drying should occur farther behind the front while showers and
thunderstorms continue immediately along and behind it. Areas
from Graham to Bowie have seen a marked decrease in rain coverage
in the last hour and this should generally be the trend for
locations more than ~50 miles behind the front. Temperatures in
these locations, however, have fallen to near freezing as shallow
arctic air continues to funnel down the southern Plains. At this
point, the current forecast temperatures and Advisory
configuration for potential freeing rain overnight still are on
track. We'll continue to assess temperature trends in guidance
through the next several hours, but at this time, there is no
indication the Advisory needs to be expanded southeastward. After
about midnight, a stronger wave of ascent should pivot through
the upper trough to our west. Isentropic lift within the 650-750mb
layer along with steepening lapse rates of as much as 6-7 C/km
should support some convective rain showers where temperatures
will have fallen to near or perhaps just below freezing. With
100-300 J/kg of MUCAPE available in this area, can't rule out some
thunder occurring as well. If convective freezing rain occurs
with temperatures in the upper 20s, bridges and overpasses will
quickly deteriorate overnight and into Wednesday morning.

To the east and south of the current Winter Weather Advisory,
temperatures are expected to remain just above freezing overnight.
The cold front will have cleared our southeastern counties by
midnight or shortly after. However, the threat for heavy rain and
some flooding will continue in these areas as activity
intensifies with the aforementioned wave of ascent. Much of the
forecast area has already received 1-2" of rain with isolated
spots closer to 3-4". As continued waves of rainfall arrive into
Wednesday, the threshold for flooding will be decreased due to
soils becoming saturated. Additional river flooding and isolated
instances of flash flooding will be the primary concern for these
areas.

-Stalley

&&

.AVIATION... /Issued 602 PM CST Tue Feb 20 2018/
/00Z TAFs/

Concerns...Shower and thunderstorm threat continues through the
period with low MVFR and IFR cigs. Potential for freezing rain in
the Metroplex overnight being closely monitored.

A cold front is blasting through the region, already having moved
through DFW and is on its way to Waco. Strong north winds of 15-20
kts with gusts up to 25 kts will continue through the day on
Wednesday, but should diminish late Wednesday afternoon.

A combination of ceilings between 500-1200 feet prevails across
the region. All locations are expected to prevail at these
ceilings through the night, with IFR expected for most of
Wednesday. After the front passes, the potential for thunder
diminishes but showers are expected to continue. There will
likely be temporary breaks overnight, but the chances for rain
remain high through the night. On Wednesday, another wave of
showers, potentially with isolated thunderstorms, is expected to
occur, but the extent of precipitation should be diminishing by
the late afternoon hours.

The Metroplex airports are currently outside of a Winter Weather
Advisory to the west and northwest of them, but with temperatures
potentially falling to 30-35 degrees, freezing rain may become a
threat late tonight and Wednesday morning. Outlying airports such
at KAFW may fall to 30-32 degrees by daybreak Wednesday. We are
closely monitoring temperatures behind the front now, and upcoming
TAFs may need a mention of -FZRA overnight into Wednesday
morning. IF freezing rain does occur, ice accumulations up to
0.10" may be possible, and overnight rainfall rates are likely to
vary between a tenth and quarter inch per hour.

JLDunn

&&

.SHORT TERM... /Issued 251 PM CST Tue Feb 20 2018/
/Tonight/

Multiple shortwaves continue to work their way around a parent
trough located across the Rockies, generating enough lift to
produce numerous showers and storms across the North and Central
Texas. The axis of heavier precipitation has thus far remained
over the western two-thirds of the forecast area. Convection is
currently beginning to become focused along a cold front currently
making its way into the northwestern zones. The axis of heavier
precipitation will shift to the southeast tonight as the front
pushes southeast through the forecast area. A few strong to
marginally severe storms will remain possible due to good shear
and modest instability, but the focus will shift to heavy rain and
possible flooding over the next 24 hours.

Another issue that we have been monitoring over the past few days
is the amount of cold air present behind the front. Judging by
upstream observations, it is one again appearing that the NAM has
done a better job depicting the cold air within the shallow arctic
airmass. The latest temperature forecast has leaned toward the
colder NAM, which indicates sub-freezing temperatures across the
northwest counties overnight and through most of the day
tomorrow. The threat for a switch-over to freezing rain is
looking more likely overnight and Wednesday for areas to the west
and northwest of the Dallas-Fort Worth Metroplex. A Winter Weather
Advisory has been issued for areas along and northwest of a line
from Gainesville to Weatherford to Eastland, where freezing rain
accumulations between a hundredth and a tenth of an inch will be
possible late tonight through Wednesday.

&&

.LONG TERM... /Issued 251 PM CST Tue Feb 20 2018/
/Wednesday through early next week/

Travel west on I-20, northwest on Highway 287 and north on
Interstate 35 could become difficult at times by midday Wednesday.
The advisory is set to expire at 6 PM Wednesday, but may need to
be extended if future trends suggest that cold air and precipitation
will linger beyond that time. In addition, if later guidance
trends colder farther south, we may see some minor impacts creep
into the Metroplex during the morning hours Wednesday. Will leave
it to the evening and overnight shifts to monitor temperatures
and adjust the advisory area if it becomes necessary.

Meanwhile, the cold front will continue sagging southeast,
reaching the southeastern counties by Wednesday afternoon. The
focus for the heaviest precipitation will likewise shift east of
I-35 and south of I-30. It may become necessary to remove western
counties from the Flash Flood Watch as the heavier precipitation
moves east. However, due to the presence of strong ascent
associated with the Rockies trough, moderate rain from elevated
convection will remain possible, and at this time the Watch is
set to continue for all counties along and east of a line from
Gainesville to Stephenville to Goldthwaite.

The Flood Watch is set to expire at midnight Wednesday night
after one of the stronger shortwaves lifts northeast of the
region. The cold front will have briefly become stationary over
southeast Texas, but should begin to lift northwest as a stronger
shortwave swings down through the Desert Southwest and a lee-side
surface cyclone develops. So after a lull in precipitation
Wednesday night and Thursday, showers and storms will ramp up
again Thursday night and Friday as strong lift arrives from the
west. The surface boundary will again provide added focus for
development, and some locally heavy rainfall may again be a
possibility. We will likely need to look into the possibility of
another Flood Watch sometime between late Thursday and late
Saturday.

The main trough axis is progged to finally move east across the
Plains over the weekend. Precipitation will come to an end from
west to east late Saturday or Sunday. A few days of dry and
seasonable weather is likely Sunday and Monday, followed by
another system approaching around the middle of next week.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    35  36  36  51  47 /  80  90  50  70  80
Waco                42  42  39  52  48 /  90  90  40  60  70
Paris               39  42  42  55  50 /  90  90  70  70  90
Denton              34  35  35  50  44 /  70  80  50  70  80
McKinney            36  36  36  51  47 /  80  90  50  70  80
Dallas              37  37  37  52  48 /  80  90  50  70  80
Terrell             40  40  40  55  49 /  90  90  60  60  80
Corsicana           41  42  41  55  51 /  90 100  60  60  80
Temple              42  44  39  53  49 /  90  90  40  60  70
Mineral Wells       31  33  32  47  40 /  60  80  40  70  60

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for TXZ092>095-102>107-
116>123-130>135-143>148-157-159>161.

Winter Weather Advisory until 6 PM CST Wednesday for TXZ091-092-
100>102-115>117-129.

&&
Hazardous weather outlook, Feb 20, 8:56 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
856 PM CST Tue Feb 20 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
856 PM CST Tue Feb 20 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
There is a chance of thunderstorms across all of North and Central
Texas tonight. Cloud to ground lightning and heavy rainfall that
could lead to flooding will be the main threats.

Temperatures behind a cold front will drop below freezing overnight
across our northwest counties, causing rain to switch over to
freezing rain. A Winter Weather Advisory is in effect for areas along
and north of a line from Sherman to Denton to Weatherford to
Eastland. Travel may become hazardous in the area late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The Winter Weather Advisory will continue Wednesday. Areas in the
advisory could receive ice accumulations up to a tenth of an inch,
which will cause dangerous driving conditions.

Chances of thunderstorms are expected to continue into Wednesday. The
threat of heavy rain should shift to east of I-35/I-35E by Wednesday
afternoon.

Thunderstorm chances return late Thursday and continue through
Saturday. Severe weather is not expected at this time, but additional
heavy rainfall could cause additional instances of flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time but reports of
flooding and freezing rain are appreciated.

JLDunn

In the hours before

Special weather statement, Feb 20, 5:19 PM CST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
519 PM CST TUE FEB 20 2018

TXZ141-142-202345-
Mills TX-Comanche TX-
519 PM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS AND CENTRAL
COMANCHE COUNTIES UNTIL 545 PM CST...

At 514 PM CST, Doppler radar was tracking strong thunderstorms along
the Mills/Brown county line and into far southwestern Comanche
County. Movement was north at 20 mph.

The strongest storm, in far eastern Brown County, will be capable of
half-inch hail and winds in excess of 40 mph will be possible with
these storms.

On their current track, these thunderstorms will be near...
  Comanche around 545 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Each storm will take the same path, resulting in heavy rainfall.
Combined with rainfall from earlier storms, some flooding issues
may result. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3148 9899 3161 9878 3169 9876 3170 9867
      3188 9879 3216 9861 3204 9840 3202 9838
      3141 9883 3142 9886 3144 9887 3143 9893
      3146 9894 3144 9896 3144 9897 3145 9896
      3147 9900
TIME...MOT...LOC 2314Z 198DEG 15KT 3180 9869 3146 9892

25
Special weather statement, Feb 20, 6:00 PM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
600 PM CST TUE FEB 20 2018

TXZ141-142-210030-
Mills TX-Comanche TX-
600 PM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MILLS AND
SOUTHWESTERN COMANCHE COUNTIES UNTIL 630 PM CST...

At 558 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Zephyr, or 14 miles south of Comanche, near the
confluence of Mills, Comanche, and Brown counties. The storm is
moving northeast at 30 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Comanche around 625 PM CST.
  Gustine around 630 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm. Combined with
rainfall from earlier storms, some flooding issues may result. Do
not drive your vehicle through flooded roadways.

&&

LAT...LON 3165 9877 3169 9876 3170 9867 3183 9876
      3196 9872 3190 9844 3180 9837 3160 9870
      3164 9878
TIME...MOT...LOC 2358Z 226DEG 28KT 3169 9867

25
Local storm report, Feb 20, 7:13 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
713 PM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      4 ESE IRVING            32.84N 96.91W
02/20/2018                   DALLAS             TX   DEPT OF HIGHWAYS

            THREE LANES OF LOOP 12 AFFECTED BY HIGH
            WATER NEAR THE SH183 INTERSECTION.

&&
Local storm report, Feb 20, 7:26 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
726 PM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FLASH FLOOD      3 E SACHSE              32.98N 96.53W
02/20/2018                   DALLAS             TX   TRAINED SPOTTER

            SPOTTER REPORT OF HIGH WATER NEAR
            NEIGHBORHOODS IN EAST SACHSE / SOUTH WYLIE.

&&

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 6:00 PM CSTSpecial Weather StatementFWDComanche30 min
Feb 20, 6:01 PM CSTAreal Flood AdvisoryFWDComanche, Erath, Hood, Parker, Somervell4 hr
Feb 20, 6:27 PM CSTRiver Flood WarningFWDTarrant15 hr
Feb 20, 6:36 PM CSTRiver Flood WarningFWDDallas24 hr
Feb 20, 6:59 PM CSTAreal Flood AdvisoryFWDFannin, Hunt, Rockwall9 hr
Feb 20, 7:09 PM CSTAreal Flood AdvisoryFWDEllis, Johnson6 hr
Feb 20, 7:53 PM CSTRiver Flood WarningFWDDallas26 hr
Feb 20, 10:30 PM CSTAreal Flood AdvisoryFWDHill3 hr
Feb 20, 10:33 PM CSTRiver Flood WarningFWDDallas5 days
Feb 20, 10:42 PM CSTRiver Flood WarningFWDCollin4 days
Feb 20, 10:42 PM CSTRiver Flood WarningFWDHenderson, Navarro17 days
Feb 21, 12:15 AM CSTAreal Flood AdvisoryFWDLimestone3 hr
Feb 21, 1:42 AM CSTAreal Flood AdvisoryFWDCollin, Dallas3 hr
Feb 21, 2:29 AM CSTAreal Flood AdvisoryFWDBosque, Coryell, Hamilton, Lampasas3 hr
Feb 21, 2:56 AM CSTRiver Flood WarningFWDDelta, Hopkins40 days
Feb 21, 3:59 AM CSTRiver Flood WarningFWDCollin23 hr
Feb 21, 4:49 AM CSTAreal Flood AdvisoryFWDCollin, Dallas, Denton, Tarrant116 min
Feb 21, 6:54 AM CSTAreal Flood AdvisoryFWDCollin, Dallas, Denton, Tarrant111 min
Feb 21, 7:50 AM CSTIce Storm WarningFWDEastland, Jack, Montague, Palo Pinto, Parker, Stephens and 2 more8 hr
Feb 21, 2:03 PM CSTRiver Flood WarningFWDEllis, Kaufman5 days
Feb 21, 4:56 PM CSTRiver Flood WarningFWDDenton3 days

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.